To the Editor.
—I read with great interest the articles by Tangrea et al1 and Milstone et al2 in the July 1992 issue of the Archives. These articles addressed the effects of isotretinoin on the axial skeleton and demonstrated the confusing nature of the retinoid effect. Tangrea et al1 noted the occurrence of hyperostosis, while Milstone et al2 discussed osteoporosis. What confuses me is how vitamin A derivatives are able to mediate both the formation of new areas of calcification in the body and to decrease the amount of calcium perceived to be in bone without having a consistent effect on serum parathyroid hormone, calcium, 25-hydroxyvitamin D, or 1,25-dihydroxyvitamin D. It is certainly possible that retinoids may induce collagen-producing cells to produce bone, inhibit osteoblastic function, and/or stimulate osteoclastic function, and that this effect is too small to significantly influence the body's hemostatic mechanism. However, since
Margolis DJ. The Effects of Isotretinoin on the Axial Skeleton and the Retinoid Effect. Arch Dermatol. 1992;128(12):1650. doi:10.1001/archderm.1992.04530010086017
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: